Kentucky, 2005

Damaging Wind in Kentucky, June 30, 2005

June 30, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 9:30 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 9:30 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT THU JUN 30 2005

.DISCUSSION...

ONLY MINOR CHANGES MADE FOR THE UPDATED FORECAST. HAVE EXPANDED THE
TEMPERATURE RANGE DOWNWARD IN MANY INSTANCES FOR THIS AFTERNOON AND
TONIGHT. THIS AFTERNOON THE OUTCOME WILL DEPEND ON EXTENT OF
CLOUDS/PRECIP WHICH DEVELOP. IF CONVECTION IS MINIMAL OR TAKES UNTIL
LATE DAY TO DEVELOP WE WILL REACH THE ORIGINAL FORECAST HIGHS...BUT
IF IT IS MORE WIDESPREAD AND DEVELOPS EARLIER SOME LOCATIONS MAY
STAY A BIT COOLER. ALSO...BASED ON TEMPS IN RECENT NIGHTS...MANY
LOCATIONS SHOULD DIP INTO THE 60S AGAIN...AND HAVE USED A RANGE TO
INCLUDE COOLER TEMPS FOR TONIGHT.
&&

.PREV DISCUSSION...

455 AM EDT THU JUN 30 2005

THIS MORNINGS SFC CHART FEATURES A COLD FRONT OVER THE MIDWEST
PUSHING EASTWARD. THERE IS PLENTY OF SHOWER AND THUNDERSTORM
ACTIVITY ALONG THE FRONTAL BOUNDARY...AND ONLY SOME ISOLATED SHOWERS
OUT AHEAD OF THE SYSTEM. UPPER AIR HAS LOW PRESSURE TROUGH CENTERED
OVER THE NORTHERN PLAINS...WITH WEAK RIPPLES TRACKING THROUGH THE
BASE.

MODELS ARE IN GENERAL AGREEMENT BRINGING A STRENGTHENING SHORTWAVE
ACROSS OUR AREA THIS AFTERNOON. THIS SHORTWAVE SHOULD PROVIDE THE
ENTIRE CWA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS AS OPPOSED TO
MAINLY THE NORTH AND EAST AS SEEN OVER THE PREVIOUS FEW DAYS. THE
COLD FRONT WILL BE RIGHT ON THE HEELS OF THIS AFTERNOONS EXITING
SHORTWAVE. HOWEVER...THE MAIN PUSH WILL BE MORE EASTWARD THAN
SOUTHWARD. THIS WILL TEND TO SLOW DOWN THE SOUTHERN...OR TAIL END OF
THE FRONTAL BOUNDARY A BIT. HOWEVER...MODELS ARE BECOMING MORE
CONSISTENT WITH THE FROPA...SOME TIME FRIDAY EVENING FOR OUR AREA.

PLENTY OF MOISTURE AND VERY GOOD INSTABILITY IN PLACE FOR THIS
AFTERNOONS SHORTWAVE AND FRIDAYS COLD FRONT. CONSEQUENTLY...SPC HAS
PLACED PORTIONS OF OUR AREA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND THE ENTIRE CWA IN A SLIGHT RISK FOR
FRIDAY. DAYTIME HEATING AND THE FRONTAL BOUNDARY WILL PROVIDE THE
BULK OF ANY LOWER LEVEL INSTABILITY AND FORCING...WHILE A DECENT
80KT 300H JET WILL PROVIDE SOME UPPER LEVEL SUPPORT. EASTERN
KENTUCKY WILL ALSO BE IN THE FAVORED RRQ BY FRIDAY AFTERNOON.

TOUGH CALL ON THE HIGH TEMPS FOR TODAY. HAD TROUBLE UNDERSTANDING
WHY MET MOS GUIDANCE HAS BEEN CONSISTENTLY SO LOW. IT APPEARS THE
NAM TRIES TO ROTATE SOMEWHAT COOLER 850H TEMPS INTO THE REGION FROM
THE NORTHEAST AS THE RIDGE OVER THE OHIO VALLEY BUCKLES UNDER
PRESSURE FROM THE MIDWEST SYSTEM. HOWEVER...BASED ON LAST NIGHTS 0Z
SOUNDINGS FROM SOME UPSTREAM STATIONS...THE NAM IS BRINGING IN AIR
THAT IS 3 TO 4C TOO COOL. THE GFS WAS RIGHT ON TARGET. SO FEELING IS
THAT THE NAM IS WAY TOO COOL AT 850 MB AND CONSEQUENTLY...WAY TOO
COOL FOR TODAYS HIGH TEMPS. ONE PROMISING NOTE IS THAT THE 0Z MET
MOS DID MAKE A GOOD JUMP UP FOR TODAYS HIGHS. SO AT LEAST IT IS
TRENDING WARMER. BELIEVE THE ONLY WAY THE MET COULD BE RIGHT IS IF
ENOUGH CLOUDS AND SHOWER ACTIVITY KEEPS TEMPS DOWN...MAKING IT RIGHT
FOR THE WRONG REASON. IN THE END DECIDED TO BUMP THIS AFTERNOON
HIGHS BACK UP TO NEAR 90. TEMPS WERE REACHING THAT LEVEL BY ABOUT
NOON THIS MORNING. SO FEEL REASONABLY SAFE GOING NEAR 90 FOR HIGHS
TODAY. FOR THE REST OF THE SHORT TERM...STAYED CLOSE TO MOS GUIDANCE
FOR POPS AND TEMPS AS THERE WAS DECENT OVERALL AGREEMENT.

925 PM EDT WED JUN 29 2005

DIURNAL CONVECTION HAS ENDED AS EXPECTED WITH SUNSET AND SKIES HAVE
CLEARED OUT WELL EXCEPT FOR SOME CIRRUS DEBRIS DRIFTING SOUTHEAST
FROM LINGERING CONVECTION OVER THE OHIO VALLEY. EXPECT THE REMAINDER
OF THE NIGHT TO BE QUIET ACROSS THE AREA WITH THE ACTIVITY OVER OH
AND IN DISSIPATING BEFORE IT HAS A CHANCE TO MOVE INTO OUR CWA.

FOG WILL DEVELOP IN VALLEYS ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL THIS AFTERNOON AND EVENING BUT WIDESPREAD DENSE FOG IS NOT
EXPECTED TONIGHT.

INHERITED FORECAST HAD ALL OF THE ABOVE HANDLED WELL AND JUST
BASICALLY MADE SOME MINOR ADJUSTMENTS TO SHORT TERM SKY AND TEMP
GRIDS. ZONES ARE IN GREAT SHAPE AND WILL JUST UPDATE TO TAKE OUT
EVENING WORDING. UPDATED PRODUCTS ARE ON THEIR WAY.

515 PM EDT WED JUN 29 2005

STORMS HAVE AGAIN POPPED UP IN THE HEAT OF THE DAY...BUT WILL EXPECT
THEM TO DIMINISH AS HEATING IS LOST. MOST NOCTURNAL MCS ACTIVITY
SHOULD BE TO OUR WEST AND NORTHWEST TONIGHT. ON THURSDAY...HAVE
FAVORED A COMPROMISE ON MOS POPS WHICH LEANS TOWARD THE ETA. NOT
BULLISH ON THE IDEA OF AN MCS PERSISTING INTO THE DAY...BUT THINK
REDEVELOPMENT WILL OCCUR DURING THE DAY. THE ETA HAS NOTABLY COOLER
MID LEVEL TEMPS OVER US ON THURSDAY COMPARED TO THE GFS. THE GFS
TRENDED COOLER SINCE YESTERDAY. THE COOLER MID LEVEL TEMPS PRESENT
LESS OF A CAP TO INHIBIT CONVECTION. BECAUSE OF THIS...HAVE ALSO
GONE A BIT BELOW THE GFS MOS TEMPS...THINKING THAT GREATER AMOUNT OF
CLOUDS/PRECIP THAN SHOWN BY GFS WILL HOLD TEMPS DOWN SLIGHTLY.

CONVECTION SHOULD DIMINISH AGAIN ON THURSDAY EVENING...BUT CAN NOT
RULE OUT SOMETHING OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NW.
THIS FRONT PUSHES THROUGH ON FRIDAY. HAVE FAVORED THE SLOWER PUSH OF
THE ETA...WITH THE TREND IN RECENT DAYS BEING FOR A SLOWER
PASSAGE...AND THE ETA TYPICALLY SHOWING BETTER HANDLING OF THE
TRANSITION AS THE FRONT JUMPS THE MOUNTAINS. THIS GIVES HIGHEST POPS
IN OUR SOUTHEAST COUNTIES ON FRIDAY.

SKIES CLEAR BEHIND THE COLD FRONT ON FRIDAY NIGHT AND SATURDAY. WITH
THE ETA NOT QUITE AS AGGRESSIVE WITH THE COOLER AIR...HAVE GONE
SLIGHTLY ABOVE THE GFS MEX MOS FOR HIGHS ON SATURDAY.

FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...

GENERAL CONSENSUS OF DRY WEEKEND CONTINUES AS HIGH PRESSURE CONTROLS
WITH LOWER RELATIVE HUMIDITIES. MODELS DIVERGE A BIT INTO NEXT WEEK
WITH ECMWF BUILDING BERMUDA HIGH BACK IN ENOUGH TO THWART ANY REAL
FORCING MECHANISMS THOROUGH THE MIDDLE OF NEXT WEEK. GFS IS A BIT
MORE HEDGED...WITH UPPER LEVEL RIDGING NOT QUITE AS STRONG AND
ALLOWING FOR A WEEK DISTURBANCE TO AFFECT US ON TUESDAY. PER HPCS
DISCUSSION HAVE STUCK CLOSE WITH PERSISTANCE FROM
YESTERDAY...KEEPING CLOSER WITH THE ECMWF AND KEPT DIURNAL 20 POPS
THROUGH MIDDLE OF NEXT WEEK WITH SOUTHERLY FLOW ENGAGING ONCE AGAIN.
CONSEQUENTLY...WENT SLIGHTLY WARMER ON HIGH TEMPERATURES THAN THE
OPERATIONAL GFS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Jun 30, 12:01 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
101 PM EDT THU JUN 30 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
101 PM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THESE MAY CONTAIN GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

ADDITIONALLY...HEAT INDICES WILL BE IN THE MID 90S FOR SOME LOCATIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY. SOME OF THESE MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

THUNDERSTORMS WILL BE POSSIBLE FROM INDEPENDENCE DAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY.

RAY/GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elliott

When
June 30, 2:40 PM EST
Where
Elliott County, 2 mi NW of Sandy Hook
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.100, -83.150

Trees down on Highway 556.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451829.